Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 73, NWS Dodge City, KS

June 3, 2014Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2014, 6:30 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 6:30 PM MDT (00:30 UTC)
Expired
Jun 3, 2014, 7:15 PM MDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:16 PM MDTHAIL 114 Nnw Deerfield, KS
Jun 3, 7:20 PM MDTTORNADO12 N Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS53 KDDC 040030
SVRDDC
KSC075-093-040115-
/O.NEW.KDDC.SV.W.0073.140604T0030Z-140604T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 815 PM CDT/715 PM MDT/

* AT 629 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES
  NORTHEAST OF SYRACUSE...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3827 10114 3808 10113 3809 10196 3827 10197
TIME...MOT...LOC 0030Z 261DEG 24KT 3820 10162

HAIL...1.00IN
WIND...60MPH

$$

18
1 follow-up statement
655 
WWUS53 KDDC 040044
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT TUE JUN 3 2014

KSC075-093-040115-
/O.CON.KDDC.SV.W.0073.000000T0000Z-140604T0115Z/
KEARNY KS-HAMILTON KS-
744 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
LYDIA...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3827 10182 3827 10114 3808 10113 3809 10183
TIME...MOT...LOC 0044Z 254DEG 23KT 3821 10149

HAIL...1.00IN
WIND...60MPH

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:02 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 3, 5:02 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT Tue Jun 3 2014

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 239 PM CDT TUE JUN 3 2014

The main focus for this afternoon and evenings forecast is again for
chances of severe convection. One big negative for convective
development this afternoon is a warming mid level. Of the convective
allowing models a couple allow no storms across southwest Kansas
while the NMMs, 4 km NAM and the HRRR all support some type of
brief, mainly isolated supercell development coming out of eastern
Colorado near the dryline and sweeping east into west central KS.
Sufficient shear and MUCAPE combinations are in place to support a
brief window of severe threat including large hail (golf balls to
tennis balls in most instances) as well as damaging supercell RFD
winds. Any severe threat is likely confined to locations west of
highway 83 and is low to begin with given the trouble storms will
have gaining large depth.

Wind advisory conditions will persist through sunset before the
surface heating ceases. Some of the warmest overnight temperature of
the season will be experienced tonight and early tomorrow especially
across south central Kansas. The surface cold front will push though
the area by noon on Wednesday providing northeasterly upslope
surface flow. Models at this time are not indicating any additional
convection, at least during the daytime hours on Wednesday. The
model consensus for highs Wednesday range from upper 80s north to
upper 90s south and west.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 341 PM CDT TUE JUN 3 2014

A convectively active period awaits midweek through the weekend as
southwestern Kansas finds itself in a favorable west-southwest flow
regime with a mean upper tropospheric jet extending from southern
California to central Kansas. A cold front will push south late
tonight into early Wednesday before stalling out just to our south
across the northern Panhandles/far northwest Oklahoma. A few
surface-based storms may form across Barber County late afternoon
Wednesday, however a very warm middle troposphere will likely
prevent surface based convection. Things will change quite a bit
overnight Wednesday night as the 850-700mb layer becomes very warm
frontogenetic as a weak upper level disturbance ripples
east-northeast through the pattern. The warm frontogenetic forcing
for ascent will be quite strong during the 06-12Z Thursday time
frame. Ample moisture in this frontogenetic layer will contribute to
upwards of 2000 J/kg MUCAPE during the overnight hours. All the
reliable global mesoscale models at this time frame are bullish on
nocturnal convective development...and fairly vigorous at
that...especially north of a Garden City to Dodge City to Pratt
line. 2-7km AGL deep layer shear in combination with the
aforementioned 2000 CAPE will be more than favorable for elevated
severe storms capable of very large hail perhaps to two inches in
diameter. A heavy rain threat will also exist as storms would likely
form in a northwest to south east orientation with some individual
convective cell training a distinct possibility.

Everywhere we have 50 or greater POP we will amend the thunderstorm
forecast with Large Hail and Heavy Rain. This will be mesoscale
convective system (MCS) Number One. The overall pattern will remain
unchanged, and the setup for another MCS (Number Two) will likely
take place across the southern half of the DDC forecast area
(along/south of the Arkansas River) in a renewed zone of 850-700mb
warm frontogenesis. MCS Number Two would likely move off into south
central KS and/or northern Oklahoma by daybreak Friday with some
recovery taking place through the day Friday. The surface front will
likely remain just south of the Kansas-Oklahoma border with
post-frontal upslope convection likely to form across eastern
Colorado late in the day Friday. Some of this diurnal activity may
spread into far west-central/southwest Kansas by early Friday
evening as MCS Number Three. What seems more likely is that
nocturnal MCS Number Three will materialize after sunset Friday as
yet another minor disturbance moves northeast through the pattern
across the Central Plains. Eventually, a final, stronger shortwave
trough will eject out into the Central Plains by late in the weekend
and surface-based storms may impact southwestern Kansas. By Saturday
and Sunday, though, the details become increasingly sketchy as the
result of MCS Number Three may place the effective front too far
south for MCS Number Four to impact southwestern Kansas.

The bottom line is that a wet period is in store and much of the
southwest Kansas region will see in excess of an inch of rain before
all is said and done.  There will likely be some areas of the
southwest Kansas region that see MUCH more than that...especially of
successive MCS's track over the same general areas of our region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 600 PM CDT TUE JUN 3 2014

VFR conditions will prevail at all TAF sites through early
Wednesday morning. Winds will remain south to southwesterly 20 to
35kt through this evening as a strong surface low in northwestern
Kansas moves eastward into north central Kansas overnight. A
frontal boundary will then push southeastward across western
Kansas early Wednesday morning turning winds northerly 10 to 20kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  92  62  84 /  10  10  50  40
GCK  64  92  61  82 /  20  10  50  40
EHA  65  94  61  85 /  10  10  20  20
LBL  66  95  63  87 /  20  10  30  20
HYS  66  85  60  81 /  30  10  50  50
P28  72  97  66  86 /  10  20  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT /7 PM MDT/ this evening FOR KSZ030-
031-043>046-061>066-074>081-084>090.

RED FLAG WARNING until 8 PM CDT /7 PM MDT/ this evening FOR
KSZ061-062-074-084.

&&

SHORT TERM...Russell
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jun 3, 7:35 AM MDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
835 AM CDT TUE JUN 3 2014

KSZ030-031-043>046-061>066-074>081-084>090-041145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
835 AM CDT TUE JUN 3 2014 /735 AM MDT TUE JUN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON. A RED FLAG WARNING
IS IN EFFECT FROM 3 PM TO 8 PM CDT.  PLEASE SEE THE SPECIFIC
WEATHER  MESSAGES FOR DETAILS.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EVENING NORTHWEST OF A LINE FROM JETMORE TO LACROSSE. HAIL AS LARGE
AS HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM WEDNESDAY NIGHT THROUGH MONDAY, THERE ARE VARYING CHANCES FOR
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS, AS WELL AS LOCALIZED FLOODING IS POSSIBLE WEDNESDAY
NIGHT. THE NEXT PERIOD WITH HIGHER CHANCES FOR STORMS IS FRIDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF STORMS FRIDAY NIGHT WILL BE
SEVERE BUT LOCALIZED HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Jun 3, 5:09 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM MDT TUE JUN 3 2014

KSZ061-040000-
HAMILTON-
509 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF HOLLY...OR 8 MILES NORTHWEST OF
COOLIDGE...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3825 10205 3827 10197 3827 10157 3811 10155
      3794 10155 3792 10205
TIME...MOT...LOC 2309Z 261DEG 20KT 3815 10206

18
Special weather statement, Jun 3, 5:59 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM MDT TUE JUN 3 2014

KSZ061-062-040045-
HAMILTON-KEARNY-
559 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF COOLIDGE...MOVING EAST AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3827 10204 3827 10134 3806 10143 3802 10205
      3821 10205
TIME...MOT...LOC 2359Z 257DEG 19KT 3815 10187

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:07 PM MDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny38 min
Jun 3, 7:25 PM MDTTornado Warning Tornado observedDDCFinney, Kearny35 min
Jun 3, 7:49 PM MDTTornado WarningDDCFinney19 min
Jun 3, 7:56 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Kearny49 min
Jun 3, 7:59 PM MDTSevere Thunderstorm WarningDDCHodgeman, Ness18 min
Jun 3, 8:20 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush55 min
Jun 3, 8:25 PM MDTAreal Flood WarningDDCFinney6 hr
Jun 3, 8:31 PM MDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman44 min
Jun 3, 8:39 PM MDTSevere Thunderstorm WarningDDCHodgeman, Ness51 min
Jun 3, 9:04 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford41 min
Jun 3, 9:12 PM MDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Ness48 min
Jun 3, 9:35 PM MDTHigh Wind WarningDDCEllis, Ness, Rush, Trego110 min
Jun 3, 9:41 PM MDTSevere Thunderstorm WarningDDCPawnee, Stafford49 min
Jun 3, 9:59 PM MDTSpecial Weather StatementDDCEdwards46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.